You are here:

Anesthesiology/Confused and scared about epidural experience


QUESTION: I recently gave birth to a little girl. The day I was in labor, the hospital seemed to be extremely busy. This caused several events that led to me looking into my medical records and doing some research. I am now very concerned about an epidural top-up I received. About 3 hours after the initial placement of my epidural, I requested a top-up due to one-sided pain relief. The CRNA entered the room and administered the medication (I was told it was ropivicaine) and ran out. About 10 seconds after the medication was administered, I remember feeling an intense head rush/dizziness. It was alarming at first, but went away very quickly. After that, I was very shaky and very tired, but chalked that up to normal epidural reactions and having been in labor for 12 hours. At this time, unbeknownst to me, my blood pressure dropped to 83/37, then wasn't checked again until 13 minutes later at 98/43, then 106/39. These readings were over the course of 15 minutes before a new IV bag was hung by the nurse, at which time they went up temporarily to 112/45, 120/50, then 20 minutes later back down to 108/45 & 98/55 with a very high pulse rate, then back down again to 105/38. After doing some research, I am extremely concerned that the epidural meds may have been injected into a blood vessel, explaining the head rush and severe bp drop. My baby's fetal heart tracing stayed consistent during the initial severe drops in bp (surprisingly), but as time went on she appeared, to me, to begin having late decelerations. This went on for almost two hours, so I am very scared. I want to know if this sounds like a case of vascular injection of epidural meds, and if this did possibly happen, what are the consequences to the baby when this occurs? Should something else have been done other than monitoring blood pressure and administering IV fluids? My blood pressure wasn't consistently monitored during this time. I was awake and aware, but suddenly very tired and shaky after the initial head rush. I had no fever and don't remember difficulty breathing until a couple of hours later, long after the top-up, I developed a low-grade fever and couldn't feel my diaphragm. I would greatly appreciate it if you could provide me with as much information as possible so that I can understand what may have happened.

ANSWER: I don't believe this is epidural administration of ropivacaine although it's certainly possible.
Some things to consider: did you have any block or just one sided? One sided block indicates epidural location.
Head rush is a non specific symptom- classic acute local anesthetic toxicity include numbess of lips and tongue, ringing in ears, and distinct metallic taste.  If you an epidural that was running for a long labor, over time the local anesthetic can build up in your blood as it is absorbed from the epidural space. This could result in toxic levels of local anesthetic over time and a "top up" dose can push you over the edge.  The drop in blood can be caused by numerous factors the most likely one being increased venous pooling of blood with a "top up" dose that leads to a lower blood pressure.  Local anesthetic toxicity does not typically result in late decelerations, other causes or more likely.

With more detailed information I might come to a different conclusion.
I am sorry to hear about your tumultuous labor. I wish you  the best going forward.
Dr Russell

---------- FOLLOW-UP ----------

QUESTION: Thanks so much for your reply. Let me provide you with more detail. The initial epidural placement occurred 2 hours prior to this top-up dose, so it wasn't in for very long, they had my pump set at 11. I had a one-sided block after the initial epidural placement. After the top-up dose in question, I received rapid numbing of the lower half of my body, no longer one-sided pain, and numbness all the way up to about t7 level. I feel that the CRNA was in a rush and not paying attention, it is possible, in my mind, that he gave an incorrect dosage or that the catheter may have migrated into a vein... what concerns me about this is that the head rush I describe happened within seconds of him administering the bolus, then went away just as quickly, and left me feeling a little drowsy, and shaking started immediately (which always happens to me with epidurals, but this time it was more intense and had a very fast onset). Also, the abrupt drop in blood pressure makes me wonder if it was administered properly or if I should have been monitored for a problem. I have a pretty good understanding (now anyways) of why blood pressure can drop after epidural administration, but after the initial placement and other top-ups, these symptoms didn't occur and my blood pressure didn't drop this low. It's  also concerning to me that my blood pressure stayed low for a long time and was only temporarily improved by fluid administration, also making me wonder if some mild cardiotoxicity occurred.

Once again cardiac toxicity while possible is lower on must list of possible causes. The events you desire and timing make me wonder if you didn't receive an intrathecal dose, in other words the medicine went directly into the spinal canal. This would result in low blood pressure that is difficult to manage and  a rapid  dense block that goes higher than expected I.e. T7


All Answers

Answers by Expert:

Ask Experts


Rex Russell


Any question dealing with general anesthesia issues. With particular emphasis on regional anesthesia.


I am a board certified anesthesiologist, graduated from residency in 2004 from Johns Hopkins Hospital. I have since worked as an anesthesiologist first in the Air Force for three years and then most recently in Texas in Private Practice.

Texas Medical Association Texas society of Anesthesiologists American Society of Anesthesiologists

BS, BYU MD, U of Texas, Galveston Intern-St. Joe's Hospital, Phx, AZ Internal Medicine Residency-Johns Hopkins Hospital, Baltimore, MD

©2016 All rights reserved.